Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 14, NWS Topeka, KS

November 14, 20206 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 14, 2020, 11:10 AM CST for 6 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 11:10 AM CST (17:10 UTC)
Expired
Nov 14, 2020, 4:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS73 KTOP 141710
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1110 AM CST Sat Nov 14 2020

KSZ040-054>056-058-059-150300-
/O.NEW.KTOP.WI.Y.0014.201114T1710Z-201114T2200Z/
/O.EXT.KTOP.WI.Y.0013.201115T0100Z-201115T0700Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
1110 AM CST Sat Nov 14 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 1 AM CST
SUNDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect until 4 PM CST this afternoon. 

* WHAT...Southwest winds of 20 to 30 mph gusting to 45 mph this
  afternoon, becoming northwest this evening with gusts up to 50
  mph expected. 

* WHERE...East central Kansas.

* WHEN...This afternoon until 4 PM and again between 7 PM until 1
  AM tonight.

* Impacts...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles will be difficult.  
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008>010-020>022-034>037-150300-
/O.EXT.KTOP.WI.Y.0013.201114T2300Z-201115T0500Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Manhattan, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
1110 AM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. 

* WHERE...North central Kansas. 

* WHEN...From 5 PM to 11 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-023-024-026-038-039-150300-
/O.EXT.KTOP.WI.Y.0013.201115T0100Z-201115T0700Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
1110 AM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 1 AM CST
SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Northeast Kansas.

* WHEN...From 7 PM to 1 AM tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
135 
WWUS73 KTOP 142141
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
341 PM CST Sat Nov 14 2020

KSZ040-054>056-058-059-150700-
/O.EXP.KTOP.WI.Y.0014.000000T0000Z-201114T2200Z/
/O.EXT.KTOP.WI.Y.0013.201115T0200Z-201115T0700Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
341 PM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 1 AM CST
SUNDAY...
...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

* WHAT...Winds are expected to shift to the northwest and increase
  20 to 30 mph with gusts up to 50 mph.

* WHERE...Douglas, Anderson, Coffey, Osage, Lyon and Franklin 
  Counties.

* WHEN...From 8 PM this evening to 1 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008>010-020>022-034>037-150500-
/O.EXT.KTOP.WI.Y.0013.201115T0000Z-201115T0500Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Manhattan, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
341 PM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM CST THIS EVENING...

* WHAT...Northwest winds are expected increase 20 to 30 mph with 
  gusts around 50 mph.

* WHERE...Washington, Cloud, Clay, Riley, Marshall, Republic, 
  Morris, Geary, Dickinson and Ottawa Counties.

* WHEN...Until 11 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-023-024-026-038-039-150700-
/O.EXT.KTOP.WI.Y.0013.201115T0200Z-201115T0700Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
341 PM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 1 AM CST
SUNDAY...

* WHAT...Northwest winds are expected to increase 20 to 30 mph
  with gusts up to 50 mph.

* WHERE...Jackson, Jefferson, Pottawatomie, Nemaha, Shawnee, 
  Brown and Wabaunsee Counties.

* WHEN...From 8 PM this evening to 1 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Wolters

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 14, 5:49 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Nov 14, 5:49 AM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
549 AM CST Sat Nov 14 2020

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 413 AM CST Sat Nov 14 2020

The surface ridge has pushed well east of the area with troughing
developing on the lee side of the Rockies early this morning, ahead
of the mid-level trough translating east over the Intermountain
West. Southerly surface winds east of the trough have allowed for
WAA and moisture advection, and has resulted in temperatures slowly
rising overnight through the 40s. This WAA along with elevated
instability has also brought scattered showers and a few
thunderstorms through east central KS, which have now pushed east
into MO with the remaining showers staying south of the area. We at
least stay dry through the rest of the morning and afternoon,
although WAA will remain steady and bring highs into the mid to
upper 60s. Winds are expected to become gusty as well - these could
push close to advisory-level criteria as we begin to tap into the
LLJ late this morning and those winds mix down to the surface.
However, as the surface trough advances east into the area this
afternoon, winds should diminish into the mid afternoon hours with
gusts more limited to 25-35 mph during that time frame. Have decided
not to issue an advisory during the early to mid afternoon for this
reason, but this changes heading into the late afternoon to early
evening. Recent CAM guidance has been aggressive in showing west to
northwest wind gusts of 45-50 mph behind the surface cold front in
the 23-03Z time frame. While any one area may only see these gusts
for an hour or two, felt the signal was strong enough to issue a
Wind Advisory across the CWA for these post-frontal winds. Have also
decided to add some small PoPs as CAM guidance has been indicating
potential for post-frontal showers as well.

The pressure gradient remains modest into the overnight hours, so
expect we will stay breezy and well-mixed with CAA dropping
temperatures to the mid to upper 30s by Sunday morning. Highs look
more seasonal in the mid to upper 50s. Northwest flow then takes
hold for the beginning of the work week before mid-level ridging
moves east and eventually flattens, resulting in nearly zonal flow
over the area for most of the rest of the week. Temperatures take on
a warming trend with highs in the 60s, even some 70s possible by
Thursday, with lows in the 30s and 40s. The next front moves into
the area late in the week, bringing the next rain chance late Friday
into Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 549 AM CST Sat Nov 14 2020

Stratus continues to gradually move east this morning, and may
hang around the MVFR threshold at TOP/FOE for a few more hours
before clearing east late this morning. From there, winds become
the primary concern as LLWS ends and gusty south winds mix down,
with gusts up to 35 kts through mid afternoon. As a cold front
approaches, winds turn to the west and decrease somewhat before
sharply increasing behind the front. Timing will need to be
watched closely, but NW winds gusting 40-45 kts are possible
behind the front. These eventually decrease, allowing LLWS to
return overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM to 9 PM CST this evening for KSZ011-012-
023-024-026-038>040-054>056-058-059.

Wind Advisory from 5 PM this afternoon to 8 PM CST this evening
for KSZ008>010-020>022-034>037.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Nov 14, 4:18 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
418 AM CST Sat Nov 14 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-151030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
418 AM CST Sat Nov 14 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A Wind Advisory has been issued for late this afternoon into the
evening with wind gusts up to 50 mph possible. Please reference
this product for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:33 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more22 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.